Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 14, 2023, 2:47 PM CDT for Jefferson County, Shawnee County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2023, 2:47 PM CDT (19:47 UTC)
- Expired
- Jul 14, 2023, 5:34 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 37 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -316 J/kg
- Mixed-layer LCL
- 1896 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
765
WGUS53 KTOP 141947
FFWTOP
KSC087-177-150045-
/O.NEW.KTOP.FF.W.0009.230714T1947Z-230715T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
247 PM CDT Fri Jul 14 2023
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Shawnee County in east central Kansas...
Southwestern Jefferson County in northeastern Kansas...
* Until 745 PM CDT.
* At 247 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain in Topeka. Between 1 and 3 inches of rain have fallen.
The expected rainfall rate is 1 to 2 inches in 1 hour. Additional
rainfall amounts of 1 to 3 inches are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Topeka, Rossville, Tecumseh, Silver Lake, Meriden, Willard,
Pauline, Grantville and Perry Lake.
This includes the following highways...
Interstate 70 between mile markers 347 and 355.
Kansas Turnpike between mile markers 176 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3913 9601 3914 9603 3922 9603 3922 9539
3907 9546 3906 9550 3896 9550 3897 9595
3909 9594 3912 9600 3912 9599 3913 9599
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
Jones1 follow-up statement
648
WGUS73 KTOP 142234
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
534 PM CDT Fri Jul 14 2023
KSC087-177-142244-
/O.CAN.KTOP.FF.W.0009.000000T0000Z-230715T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson KS-Shawnee KS-
534 PM CDT Fri Jul 14 2023
...FLASH FLOOD WARNING FOR SHAWNEE AND SOUTHWESTERN JEFFERSON
COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...
LAT...LON 3913 9601 3914 9603 3922 9603 3922 9539
3907 9546 3906 9550 3896 9550 3897 9595
3909 9594 3912 9600 3912 9599 3913 9599
$$
JonesWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 12:58 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 14, 12:58 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1258 PM CDT Fri Jul 14 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 308 AM CDT Fri Jul 14 2023 Forecast summary: - Heat index values around 100 degrees for areas generally along and south of I-70 for this afternoon. - Strong to severe storms forecast to move into the general area during the afternoon into the evening hours today as a complex of storms moves into the area from Nebraska. Wind would be the primary hazard with hail being lesser of a concern. - Hot and humid again by Tuesday of next week with heat lasting through mid week. Heat index values could reach above 105 degrees for much of the area. Forecast thoughts: Slight changes to the UA pattern over the past 24 hrs have taken place. The stacked cyclone over the Hudson Bay region has retrograded a bit further West. The anticyclone over the Desert Southwest has flattened slightly has the western ridge has also flattened. A Pacific Low remains off the western shore of Canada. Northwest to quasi-zonal flow over the central Plains is part of the broader cyclonic flow around the aforementioned Hudson Bay low. Early this morning, a few low lying areas likely develop shallow fog again similar to yesterday. This afternoon, hot conditions remain across the area today ahead of a developing storm system that will be poised to move into the area by mid to late afternoon today. Not looking for heat advisory levels today but some could see around the century mark for heat index values with moisture near the surface not easily scoured out. The bigger potential concern for the forecast area comes into this afternoon. As a weak subtle shortwave works out of the Rockies into western and central Nebraska, storms should intensify or develop if not already initiated. Plenty of instability develops with diurnal heating in conjunction with an expansive and quality moist reservoir in place throughout the central Plains. As storms develop they could quickly become severe and within an hour or two begin to congeal into a line of storms. Forecast soundings paired with 00Z soundings throughout the Plains, suggest that intense negative buoyancy will exist over a wide area today. This will likely allow for intense downdrafts to result as updrafts will also be maintained along the leading edge of a resulting MCS that propagates into the forecast area by mid to late afternoon. Thus, the primary hazards for today are the threat of strong damaging winds. Could see some areas see winds in excess of 70 mph and possibly higher. Hail will be a threat if embedded supercellular structures can be maintained. The tornado threat appears to be very low today. This overall system should move through the area by this evening. Any rain will be welcome but keep updated with potentially rapidly changing conditions weather wise through this afternoon into the early evening and have multiple ways to receive warnings. Although there is some uncertainty in how intense storms could be today and the exact track, it does appear to be a favorable environment for a potentially intense wind threat across the area today with storms if they area wide spread and come in the form of a well developed line of storms. After this system moves through the area, the weekend looks slightly cooler with chances for precipitation mainly across northern areas for part of the day Sunday. Heat returns into next week by Tuesday time frame as the western ridge amplifies with rising H85 heights into the area. Could see a few days with advisory level heat once again. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1258 PM CDT Fri Jul 14 2023 Main concern in the period is convection this afternoon. A cluster currently north of MHK should move southeast and impact TOP/FOE within the next hour or two. Thunderstorms in central KS should form a broken line and move across the area this afternoon and move out of northeast KS by early evening. Strong winds will be the main concern as these storms move through. Otherwise VFR conditions prevail with winds from the northeast to northwest this evening into tomorrow. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Drake AVIATION...Picha
Hazardous weather outlook, Jul 14, 3:23 AM CDT, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 323 AM CDT Fri Jul 14 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-150830- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 323 AM CDT Fri Jul 14 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. A line of thunderstorms is expected to move into the area from the northwest by this afternoon and early evening. Storms are expected to be capable of producing winds of 70 mph or greater at times. A few storms could also produce large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Potentially hazardous heat and humidity may return to the area by Tuesday and Wednesday of next week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Jul 14, 2:34 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
234 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM Tstm Wnd Gst 4 ESE Silver Lake 39.09N 95.78W
07/14/2023 M66 MPH Shawnee KS Mesonet
Kansas state mesonet.
&&
IMSpecial weather statement, Jul 14, 2:34 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
234 PM CDT Fri Jul 14 2023
KSZ022-023-036-142000-
Geary-Pottawatomie-Riley-
234 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of east central Geary,
southeastern Riley and southwestern Pottawatomie Counties through 300
PM CDT...
At 234 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Manhattan, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Manhattan, Ogden, St. George, Tuttle Creek Lake and Keats.
This includes Interstate 70 between mile markers 306 and 313.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern and east central Kansas.
&&
LAT...LON 3941 9662 3916 9637 3916 9638 3917 9639
3909 9639 3904 9668 3921 9683
TIME...MOT...LOC 1934Z 247DEG 19KT 3915 9664
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHLocal storm report, Jul 14, 2:35 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
235 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Tstm Wnd Gst 2 WSW Topeka 39.04N 95.71W
07/14/2023 E70 MPH Shawnee KS Trained Spotter
60-70 estimated.
&&
ngSpecial weather statement, Jul 14, 2:38 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
238 PM CDT Fri Jul 14 2023
KSZ022-036-142015-
Geary-Riley-
238 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of northern Geary and
southwestern Riley Counties through 315 PM CDT...
At 238 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grandview Plaza, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southwestern Manhattan, Junction City, Ogden and Grandview Plaza.
This includes Interstate 70 between mile markers 290 and 312.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central, northeastern and east central Kansas.
&&
LAT...LON 3927 9676 3901 9652 3894 9692 3895 9693
3897 9693 3901 9697 3910 9696
TIME...MOT...LOC 1938Z 243DEG 19KT 3904 9681
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHLocal storm report, Jul 14, 2:41 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
241 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Tstm Wnd Gst Oskaloosa 39.21N 95.31W
07/14/2023 M72 MPH Jefferson KS Public
Personal Weather Station.
&&
IMLocal storm report, Jul 14, 2:47 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
247 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM Tstm Wnd Dmg 5 NNW Topeka 39.11N 95.71W
07/14/2023 Shawnee KS Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off.
&&
IMThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 11:46 AM CDT | Special Weather Statement | TOP | Washington | 44 min |
| Jul 14, 12:14 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley, Washington | 46 min |
| Jul 14, 12:54 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie, Riley | 51 min |
| Jul 14, 1:25 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie, Riley, Shawnee, Wabaunsee | 50 min |
| Jul 14, 1:45 PM CDT | Special Weather Statement | TOP | Dickinson, Morris | 30 min |
| Jul 14, 1:54 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 51 min |
| Jul 14, 1:58 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Nemaha, Shawnee | 62 min |
| Jul 14, 2:03 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 57 min |
| Jul 14, 2:07 PM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| Jul 14, 2:19 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 41 min |
| Jul 14, 2:31 PM CDT | Tornado Warning | TOP | Douglas, Jefferson | 29 min |
| Jul 14, 2:34 PM CDT | Special Weather Statement | TOP | Riley | 26 min |
| Jul 14, 2:38 PM CDT | Special Weather Statement | TOP | Geary | 37 min |
| Jul 14, 2:41 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris | 2 hr |
| Jul 14, 2:45 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 45 min |
| Jul 14, 2:48 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson, Osage | 42 min |
| Jul 14, 2:57 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 48 min |
| Jul 14, 2:58 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 32 min |
| Jul 14, 3:03 PM CDT | Areal Flood Advisory | TOP | Osage, Shawnee, Wabaunsee | 2 hr |
| Jul 14, 3:14 PM CDT | Flash Flood Warning | TOP | Wabaunsee | 2 hr |
| Jul 14, 3:20 PM CDT | Areal Flood Advisory | TOP | Pottawatomie, Riley | 3 hr |
| Jul 14, 3:22 PM CDT | Special Weather Statement | TOP | Wabaunsee | 38 min |
| Jul 14, 3:27 PM CDT | Special Weather Statement | TOP | Morris | 33 min |
| Jul 14, 3:28 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson | 2 hr |
| Jul 14, 3:28 PM CDT | Special Weather Statement | TOP | Douglas | 32 min |
| Jul 14, 3:49 PM CDT | Special Weather Statement | TOP | Morris | 41 min |
| Jul 14, 4:16 PM CDT | Special Weather Statement | TOP | Lyon | 44 min |
| Jul 14, 4:49 PM CDT | Flash Flood Warning | TOP | Lyon | 56 min |
| Jul 14, 4:54 PM CDT | Special Weather Statement | TOP | Coffey | 36 min |
| Jul 14, 4:59 PM CDT | Areal Flood Advisory | TOP | Dickinson, Geary, Morris | 40 min |
| Jul 14, 5:20 PM CDT | Special Weather Statement | TOP | Anderson | 55 min |
| Jul 14, 5:28 PM CDT | Areal Flood Advisory | TOP | Wabaunsee | 62 min |
| Jul 14, 5:34 PM CDT | Areal Flood Advisory | TOP | Jefferson, Shawnee | 67 min |
| Jul 14, 5:38 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson | 95 min |
| Jul 14, 5:45 PM CDT | Areal Flood Advisory | TOP | Lyon | 30 min |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.